Stopping the Scary Pills

After much thought and research on the subject, I walked into my psychiatrist’s office this morning and announced to her that I’d like to discontinue my antipsychotic medication.  I’ve been thinking about it for a good while, but after sitting up half the night researching the new drug I’ve been given, I decided that the risks are greater than the benefits.  I calmly listed my reasons for wanting to quit the new medicine, and she was very understanding and in the end she said it was my decision.  She was insistent that we do it slowly so as to be safe from potential withdrawal symptoms.  She predicts it will take about two months for me to stop taking the pills.  She reduced my dose immediately; today I took one half pill less than I took yesterday. I’m very excited to get off these particular pills, and I’ll tell you why.

Up until 2 weeks ago, I was taking Risperdal as my antipsychotic.  It worked very well, but an unfortunate side effect was weight gain. Twenty six pounds to be exact.  As a woman with an eating disorder and low self-esteem, let me tell you that these unwanted pounds have been especially hard to accept.  I’ve been in starvation mode in an attempt to prevent any further gain, but no amount of diet or exercise seems to work on this excess baggage I’m carrying.  Yesterday I went to see my regular medical doctor. I voiced my concerns about my weight gain, and she agreed that it was unhealthy and could lead to further health issues.  I came home with questions swirling around in my head: What would happen if I quit taking my meds? Could I handle the onslaught of new symptoms which will come if I quit the meds? How much different would my mental processes be sans antipsychotics? To help me decide, I researched my new drug.

Now her reasons for changing my drug from Risperdal to Invega aren’t entirely clear to me. I believe she was hoping that this new drug would work better at controlling the voices which I hear in my head constantly.  And let me tell you, this new drug must be something special-it took me several days, phonecalls, and faxes to and from my insurance company and my doctor to get the medication approved for me. Then I saw the price tag. $1200 for a 30 day supply! My insurance covered it, but I felt sick knowing I was costing the system so much money.  I can only assume that this new drug, Invega, must be very promising. But I shall not find out, for I’m going to quit taking it before I’ve been using it long enough to see any improvement. It takes approximately 6 weeks for Invega to reach full efficacy.  I’ve taken it for 2 weeks.  I can tell no noticeable change in my symptoms. Invega is in the same class of medicines as Risperdal, so my psych didn’t think I’d notice much of a change in side effects, and thus far I haven’t. But speaking of side effects, let me tell you about some of the ones which helped me make up my mind to stop taking this drug.

A syndrome of potentially irreversible, involuntary, dyskinetic movements may develop in patients treated with antipsychotic drugs.  The risk of developing tardive dyskinesia and the likelihood that it will become irreversible appear to increase as the duration of treatment and the total cumulative dose of antipsychotic drugs administered to the patient increase, but the syndrome can develop after relatively brief treatment periods at low doses, although this is uncommon. The symptoms include the following:

  • tongue protrusion
  • grimacing
  • rapid eye blinking
  • lip smacking, pursing, or puckering
  • rapid movement of the arms or legs
  • other involuntary movements of the head, face, neck and tongue muscles

As if this weren’t scary enough, there is an even more serious possible side effect of Invega.  A potentially fatal symptom complex sometimes referred to as Neuroleptic Malignant Syndrome (NMS) has been reported in association with antipsychotic drugs, including paliperidone (generic name for Invega). Clinical manifestations of NMS are hyperpyrexia, muscle rigidity, altered mental status, and evidence of autonomic instability (irregular pulse or blood pressure, tachycardia, diaphoresis, and cardiac dysrhythmia). Additional signs may include elevated creatine phosphokinase, myoglobinuria (rhabdomyolysis), and acute renal failure.  I don’t really know what all that means exactly, but it sure as hell doesn’t sound good!

Other, less frightening but nonetheless bothersome side effects include

  • Drowsiness — in up to 26 percent of people
  • Headaches — up to 15 percent
  • A rapid heart rate (tachycardia) — up to 14 percent
  • Weight gain — up to 13 percent
  • Anxiety– up to 9 percent
  • Nausea — up to 8 percent
  • Dizziness — up to 6 percent
  • Indigestion or heartburn– up to 6 percent
  • Increased saliva production — up to 6 percent
  • Absent menstrual periods — up to 6 percent.
Some other common Invega side effects (occurring in 2 percent to 5 percent of people) included:
  • Muscle tension or pain
  • Shakiness (tremors)
  • Abdominal pain (stomach pain)
  • Dry mouth
  • Cough
  • Blurred vision
  • Weakness
  • Fatigue
  • A fever
  • Back pain
  • Constipation
  • Sore throat and runny or stuffy nose
  • Upper respiratory tract infection (such as the common cold)
  • Appetite changes (both increased and decreased)
  • Sleep problems
  • Swollen tongue or tongue paralysis
  • General weakness
  • Nosebleeds
  • Leaky breasts
  • Unexplained breast enlargement

I think I’ve made my point. The side effects of antipsychotics, particularly the one I’m on,  are frightening and some are irreversible or could even cause death.  If I stop taking the pills, the side effects will gradually diminish.  It is my hope that by stopping this medication, I will be able to lose the weight I’ve gained and my energy level will increase. As it stands now, I’m so sleepy and lethargic all the time that it’s difficult to function.  A day filled with get-up-and-go is exactly what I need. Hopefully I’m taking the first step toward that goal today. At any rate, taking 2 fewer than my current 11 pills a day will be a welcome change.  It’s not much, but it’s a start.

Advertisements